Illinois, 2008Hail and High Wind in Illinois, May 30, 2008
May 30, 2008 · NWS DVN · 3 events in 3 counties and zones
00 inches to parts of the area. One of the stronger storms produced penny-sized hail in Mercer County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain-producing showers and thunderstorms moved across areas mainly north of Interstate 80 during the morning of May 30 bringing rainfall totals of 0.75 inches to 2.00 inches to parts of the area. One of the stronger storms produced penny-sized hail in Mercer County. Strong gradient winds behind the storm system resulted in minor structural damage in Carroll and Whiteside Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 2:35 AM CST, 4 hours 40 minutes earlier.
Area forecast discussion, May 30, 2:35 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT FRI MAY 30 2008
.SYNOPSIS...
AN MCS STRETCHED ACROSS THE ENTIRE STATE OF IOWA INTO ERN NE AND
NERN KS EARLY THE MORNING. TSRA WAS DUMPING HEAVY RAIN AGAIN ON AREAS
ALONG AND NORTH OF HIGHWAY 30. SEVERE THREAT HAS DIMINISHED
SOME...BUT ISOLATED REPORTS OF DAMAGING WIND ARE STILL TRICKLING
IN. LATEST SURFACE ANALYSIS PLACED WARM FRONT OVER SE IA...SO ANY
STORMS NEAR THE FRONT WILL HAVE DAMAGING WIND/TOR POTENTIAL EARLY
THIS MORNING.
&&
.SHORT TERM...TODAY AND TONIGHT...
LATEST RUC PROGS KEEP SB/ELEVATED INSTABILITY AXIS ANCHORED OVER
SWRN AND CENTRAL IA THIS MORNING. SSW-SW H8 WINDS OF 40-50KTS WILL
TRANSPORT THE UNSTABLE AIR OVER THE VARIOUS OUTFLOWS AND THE WARM
FRONT ITSELF...WHICH WILL MAINTAIN CONVECTION OVER MUCH OF THE
AREA THROUGH MID MORNING. THE QUESTION IS IF THE CONVECTION WILL
BE ABLE TO MOVE INTO THE SERN CWA THIS MORNING. IF IT DOES...AND
IT SHOULD BASED ON VEERING H8 WINDS...IT SHOULD STABILIZE THE
AIRMASS ENOUGH TO IMPEDE SIGNIFICANT SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AS...THE SURFACE TROF/COLD FRONT MOVES THROUGH.
HAVE MAINTAINED CATEGORICAL POPS THROUGH 18Z OVER THE NW TWO
THIRDS...THEN TAPERED OFF TO CHANCE/LIKELYS POPS IN THE AFTERNOON
FROM NW TO SE. KEPT THE MENTION OF SEVERE IN THE SE WHERE THIS
BEST CHANCE FOR THE ATMOSPHERE TO RECOVER FROM THE MORNING
CONVECTION EXISTS. FLASH FLOOD WATCH WILL REMAIN AS IS WITH THREAT
OF TRAINING THUNDERSTORMS MAINLY OVER THE NRN HALF AND DRIER SOIL
OVER THE THE SRN HALF ABLE TO ABSORB SOME PCPN. PCPN THREAT TO
DIMINSH/END FROM NW TO SE THIS EVENING AS MID LEVEL S/W MOVES
THROUGH. TEMPS TODAY SHOULD WARM INTO THE LOW 80S SE AHEAD OF THE
SURFACE FRONT WITH CLOUDS AND SHRA/TSRA N WILL KEEP TEMPS IN THE
70S. ...DLF...
.LONG TERM...SATURDAY THROUGH THURSDAY...
NW FLOW ONCE AGAIN SETS UP OVER THE CENTRAL AND NRN PLAINS FOR THE
WEEKEND. PIECES OF ENERGY SHOULD BE ABLE TO TAKE ADVANTAGE OF
UNSTABLE AIR NEAR THE SURFACE TO SET OFF SOME ISOLATED TO SCATTERED
TSRA OVER PARTS OF THE CWFA SATURDAY AND SUNDAY. TEMPS THROUGH THE
WEEKEND SHOULD BE NEAR SEASONAL WITH MID TO UPPER 70S NE TO LOW
80S IN THE SOUTH. NEXT CHANCE OF SIGNIFICANT PCPN/TSRA WILL BE
TUESDAY NIGHT AHEAD OF A S/W MOVING THROUGH THE CENTRAL PLAINS.
NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. ...DLF..
&&
.HYDROLOGY...
HEAVY RAINS CONTINUE TO FALL NORTHWEST OF A LINE FROM SIGOURNEY
THROUGH MAQUOKETA THROUGH FREEPORT EARLY THIS MORNING. RADAR
ESTIMATES WERE AS HIGH AS 6 INCHES OF RAIN SINCE THURSDAY
MORNING...HOWEVER THERE HAVE BEEN NO REPORTS TO VERIFY THE RADAR
ESTIMATES. A REPORT OF 3.5 INCHES OF RAIN SINCE 1130 PM
THURSDAY...WAS JUST RECEIVED FROM THE BENTON/BUCHANAN COUNTY LINE.
THE RAIN THAT ALREADY HAS OCCURRED PLUS ADDITIONAL MODERATE TO
HEAVY RAINS THIS MORNING WILL CAUSE SIGNIFICANT FLOODING OVER MOST
OF EASTERN IOWA. FLOODING WARNINGS ARE ALREADY OUT FOR MANCHESTER
ON THE MAQUOKETA AND DEWITT ON THE WAPSIPINICON RIVERS. RIVER
FORECASTS FROM THURSDAY EVENING WHICH WERE BASED ON TODAYS QPF TAKE
MOST FORECAST POINTS IN EASTERN IOWA A WELL AS THE MISSISSIPPI
RIVER SOUTH OF THE QUAD CITIES ABOVE FLOOD STAGE DURING THE NEXT
SEVERAL DAYS.
...DLF...
&&
.AVIATION...
LARGE AREA OF THUNDERSTORMS CURRENTLY AFFECTING MUCH OF IOWA
...NORTHWEST ILLINOIS AND SOUTHERN WISCONSIN WILL CONTINUE THROUGH
MUCH OF THE MORNING. EXPECT MVFR AND BRIEF IFR CONDITIONS IN/NEAR
THUNDERSTORMS DUE TO HEAVY RAIN. EVENTUALLY A COLD FRONT WILL MOVE
ACROSS THE KCID AND KDBQ TAF SITES BY EARLY AFTERNOON DIMINISHING
OR ENDING THE THUNDERSTORMS. HOWEVER...ADDITIONAL STORMS SHOULD
FORM AHEAD OF THE FRONT THIS AFTERNOON AFFECTING THE KBRL AND
POSSIBLY KMLI TAF SITES AND EAST INTO ILLINOIS. SOUTH WINDS WILL
SHIFT TO THE SOUTHWEST TO WEST BEHIND THE FRONT. DRIER AIR COMING
INTO THE REGION BEHIND THE COLD FRONT WILL RETURN VFR CONDITIONS
FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND EVENING.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR CARROLL-JO
DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
DLF/DLFHazardous weather outlook, May 30, 3:55 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT FRI MAY 30 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT FRI MAY 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
THE AREA TODAY. A MODERATE RISK OF SEVERE THUNDERSTORMS COVERS
LOCATIONS SOUTHEAST OF A LINE FROM KAHOKA MISSOURI THROUGH ALEXIS
ILLINOIS TO JUST SOUTH OF PRINCETON ILLINOIS.
HEAVY RAINS FROM EARLY THURSDAY THROUGH THIS MORNING WILL CONTINUE
TO CAUSE FLASH FLOODING OVER AREAS NORTH OF HIGHWAY 30 IN EAST
CENTRAL IOWA EARLY THIS MORNING. RUNOFF FROM THESE RAINS WILL ALSO
CAUSE FLOODING ON MANY TRIBUTARY RIVERS IN EAST CENTRAL AND
SOUTHEAST IOWA.
A LARGE COMPLEX OF THUNDERSTORMS FROM NORTHEAST AND EAST CENTRAL
IOWA INTO SOUTHEAST NEBRASKA AND NORTHEAST MISSOURI WILL CONTINUE
TO PRODUCE HEAVY RAINS THIS MORNING. ISOLATED SEVERE THUNDERSTORMS WITH
DAMAGING WINDS WILL BE LOCATED ON THE SOUTHERN EDGE OF THE
COMPLEX. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE STORMS ARE
EXPECTED TO WEAKEN LATER THIS MORNING. STORMS WILL THEN REDEVELOP
OR INTENSIFY OVER THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT
MOVING THROUGH THE REGION. THE GREATEST RISK OF SEVERE
THUNDERSTORMS WILL BE MAINLY OVER WEST CENTRAL ILLINOIS. THESE
STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA SATURDAY
THROUGH MONDAY. AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS
WILL BE SEVERE.
MORE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA TUESDAY. THERE
ARE INDICATIONS THAT THESE STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS MORNING AND AGAIN
THIS AFTERNOON.
In the hours before
Local storm report, May 30, 6:33 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD VINTON 42.16N 92.03W
05/30/2008 BENTON IA EMERGENCY MNGR
HIGHWAY 218 NOW OPEN BOTH SIDES OF TOWN. MOUNT AUBURN
BLACKTOP, V61, STILL CLOSED.
&&
WELocal storm report, May 30, 6:37 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HEAVY RAIN 2 NNW SHELLSBURG 42.12N 91.89W
05/30/2008 M4.00 INCH BENTON IA TRAINED SPOTTER
24 HOUR TOTAL
&&
DLFLocal storm report, May 30, 6:43 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN 2 SW ANAMOSA 42.09N 91.31W
05/30/2008 M1.81 INCH JONES IA TRAINED SPOTTER
24 HOUR TOTAL.
&&
WELocal storm report, May 30, 7:03 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD INDEPENDENCE 42.47N 91.89W
05/30/2008 BUCHANAN IA EMERGENCY MNGR
BUFFALO CREEK UP 4 FEET AND OUT OF ITS BANK. LITTLE
MAQUOKETA ALSO FLOODING. HIGHWAY D-22 CLOSED DUE TO
FLOODING.
&&
WELocal storm report, May 30, 7:08 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HEAVY RAIN KEOSAUQUA 40.73N 91.96W
05/30/2008 M0.66 INCH VAN BUREN IA FIRE DEPT/RESCUE
FELL IN JUST 20 MINUTES.
&&
WELocal storm report, May 30, 7:13 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W DUBUQUE 42.50N 90.74W
05/30/2008 M2.37 INCH DUBUQUE IA TRAINED SPOTTER
STORM TOTAL AS OF 8 AM.
&&
WEHail, Mercer
- When
- May 30, 7:15 AM CST
- Where
- Mercer County, 1.25 mi ENE of Old Gilchrist
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -90.610
Penny-sized hail fell just south of Matherville, IL around 8:15 am on May 30th. The hail was accompanied by heavy rain. Delayed report.
High Wind, Carroll
- When
- May 30, 9:13 AM CST
- Where
- Carroll forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Winds estimated to be 60 mph blew down some 4 to 6 inch diameter branches in Shannon, IL at 10:13 am May 30. One branch went through a window.
High Wind, Whiteside
- When
- May 30, 9:54 AM CST
- Where
- Whiteside forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Wind gusts estimated to be 60 mph caused some minor damage to some roofs just west of Ustick, IL around 10:54 am May 30.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 200818 injured · $31 million · EF2 · 47 events
- Tornadoes and Damaging Winds in Ohio, May 30 to 31, 20086 injured · $2.3 million · EF2 · 14 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20084 injured · $427,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Illinois, May 30, 2008$377,000 · EF1 · 33 events
- Flash Flood and Flooding in Illinois, May 30 to 31, 2008$2.1 million · 2.5 in hail · 17 events
- Tornadoes and Damaging Winds in Ohio, May 30, 2008$1.5 million · EF0 · 4 events
- Tornadoes and Flash Flood in Missouri, May 30 to 31, 20082 injured · $40,000 · EF1 · 31 events
- Flooding in Iowa, May 30 to 31, 2008$435,000 · 14 events
- Tornadoes and Flash Flooding in Illinois, May 30 to 31, 2008$25,000 · EF1 · 31 events
- Lightning Strike in Wisconsin, May 30, 2008$200,000 · 1 event
- Hail and Damaging Winds in Ohio, May 30 to 31, 2008$77,000 · 55 kt wind · 14 events
- Hail and Damaging Wind in Minnesota, May 30, 2008$82,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100649, 100654, 100658.